Alert archive / Tennessee / Flash Flood Watches in 2016
Flash Flood Watch 2, NWS Nashville, TN
NWS Nashville, TN issued this flash flood watch at Jul 4, 2016, 3:15 AM CDT for 7 counties in Tennessee. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2016, 3:15 AM CDT (08:15 UTC)
- Expired
- Jul 5, 2016, 2:42 AM CDT
- In force
- 23 hr
- Issued by
- NWS Nashville, TN
- Flood severity
- None
Counties Clay County, TN, Macon County, TN, Montgomery County, TN, Pickett County, TN, Robertson County, TN, Stewart County, TN, Sumner County, TN
The radar
The Nashville radar (KOHX), 32 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1123 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1351 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 6.5
The text
As transmitted.
273 WGUS64 KOHX 040815 FFAOHX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE NASHVILLE TN 315 AM CDT MON JUL 4 2016 ...THUNDERSTORMS WITH HEAVY DOWNPOURS MAY CAUSE FLASH FLOODING THROUGH TONIGHT... .A LOW PRESSURE SYSTEM WILL MOVE SLOWLY ACROSS THE OHIO VALLEY REGION THROUGH TONIGHT WITH PERIODS OF SHOWERS AND THUNDERSTORMS. MANY OF THE SHOWERS AND STORMS WILL ALSO SPREAD DOWN INTO THE NORTHERN COUNTIES OF MID TENNESSEE. THE WARM AND HUMID AIR IN PLACE WILL PROVIDE FUEL FOR THE STORMS, RESULTING IN LOCALLY HEAVY DOWNPOURS AND POSSIBLE FLASH FLOODING. TNZ005>011-041800- /O.NEW.KOHX.FF.A.0002.160704T0815Z-160705T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT- INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD... GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN 315 AM CDT MON JUL 4 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF MIDDLE TENNESSEE... INCLUDING THE FOLLOWING AREAS...CLAY...MACON...MONTGOMERY... PICKETT...ROBERTSON...STEWART AND SUMNER. * THROUGH TUESDAY MORNING * PERIODS OF THUNDERSTORMS WILL OCCUR THROUGH TONIGHT. 1 TO 2 INCHES OF RAIN WILL BE COMMON ALONG THE TENNESSEE KENTUCKY BORDER, BUT LOCALIZED HEAVY DOWNPOURS COULD PRODUCE SEVERAL INCHES OF RAIN IN A SHORT PERIOD OF TIME. * STREET FLOODING IS LIKELY WITH THE HEAVIER DOWNPOURS. LOW LYING LOCATIONS AND AREAS WITH POOR DRAINAGE ARE AT GREATEST RISK FOR FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ 13
3 follow-up statements
001 WGUS64 KOHX 041711 AAA FFAOHX FLOOD WATCH...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 1211 PM CDT MON JUL 4 2016 ...THUNDERSTORMS WITH HEAVY DOWNPOURS MAY CAUSE FLASH FLOODING THROUGH TONIGHT... .A LOW PRESSURE SYSTEM WILL MOVE SLOWLY ACROSS THE OHIO VALLEY REGION THROUGH TONIGHT WITH PERIODS OF SHOWERS AND THUNDERSTORMS. MANY OF THE SHOWERS AND STORMS WILL ALSO SPREAD DOWN INTO THE NORTHERN COUNTIES OF MID TENNESSEE. THE WARM AND HUMID AIR IN PLACE WILL PROVIDE FUEL FOR THE STORMS... RESULTING IN LOCALLY HEAVY DOWNPOURS AND POSSIBLE FLASH FLOODING. TNZ005>011-050200- /O.CON.KOHX.FF.A.0002.000000T0000Z-160705T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT- INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD... GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN 1211 PM CDT MON JUL 4 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF MIDDLE TENNESSEE...INCLUDING THE FOLLOWING AREAS...CLAY...MACON...MONTGOMERY...PICKETT...ROBERTSON... STEWART AND SUMNER. * THROUGH TUESDAY MORNING * PERIODS OF THUNDERSTORMS WILL OCCUR THROUGH TONIGHT. 1 TO 2 INCHES OF RAIN WILL BE COMMON ALONG THE TENNESSEE KENTUCKY BORDER... BUT LOCALIZED HEAVY DOWNPOURS COULD PRODUCE SEVERAL INCHES OF RAIN IN A SHORT PERIOD OF TIME. * STREET FLOODING IS LIKELY WITH THE HEAVIER DOWNPOURS. LOW LYING LOCATIONS AND AREAS WITH POOR DRAINAGE ARE AT GREATEST RISK FOR FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ 21
555 WGUS64 KOHX 050101 FFAOHX FLOOD WATCH NATIONAL WEATHER SERVICE NASHVILLE TN 801 PM CDT MON JUL 4 2016 ...THUNDERSTORMS WITH HEAVY DOWNPOURS MAY CAUSE FLASH FLOODING THROUGH TONIGHT... .A LOW PRESSURE SYSTEM WILL MOVE SLOWLY ACROSS THE OHIO VALLEY REGION THROUGH TONIGHT WITH PERIODS OF SHOWERS AND THUNDERSTORMS. THE WARM AND HUMID AIR IN PLACE WILL PROVIDE FUEL FOR THE STORMS... RESULTING IN LOCALLY HEAVY DOWNPOURS AND THE POTENTIAL FOR FLASH FLOODING. TNZ005>011-051200- /O.CON.KOHX.FF.A.0002.000000T0000Z-160705T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT- INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD... GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN 801 PM CDT MON JUL 4 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT TUESDAY... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF MIDDLE TENNESSEE...INCLUDING THE FOLLOWING AREAS...CLAY...MACON...MONTGOMERY...PICKETT...ROBERTSON... STEWART AND SUMNER. * UNTIL 7 AM CDT TUESDAY * PERIODS OF THUNDERSTORMS WILL OCCUR THROUGH TONIGHT. 1 TO 2 INCHES OF RAIN WILL BE COMMON ALONG THE TENNESSEE KENTUCKY BORDER...BUT LOCALIZED HEAVY DOWNPOURS COULD PRODUCE SEVERAL INCHES OF RAIN IN A SHORT PERIOD OF TIME. * STREET FLOODING IS LIKELY WITH THE HEAVIER DOWNPOURS. LOW LYING LOCATIONS AND AREAS WITH POOR DRAINAGE ARE AT GREATEST RISK FOR FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ BOYD 01
859 WGUS64 KOHX 050742 FFAOHX FLOOD WATCH NATIONAL WEATHER SERVICE NASHVILLE TN 242 AM CDT TUE JUL 5 2016 ...FLASH FLOOD WATCH IS CANCELED... .EARLIER STORMS HAVE MOVED OUT OF THE AREA, AND SO THE FLOODING THREAT HAS GREATLY DIMINISHED. TNZ005>011-050845- /O.CAN.KOHX.FF.A.0002.000000T0000Z-160705T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT- INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD... GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN 242 AM CDT TUE JUL 5 2016 ...FLASH FLOOD WATCH IS CANCELED... THE FLASH FLOOD WATCH FOR FAR NORTHERN MIDDLE TENNESSEE HAS BEEN CANCELLED. EARLIER STORMS HAVE MOVED OUT OF THE AREA, AND SO THE FLOODING THREAT HAS GREATLY DIMINISHED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood watch went out at Jul 4, 3:01 AM CDT, 14 minutes earlier.
Area forecast discussion, Jul 4, 3:01 AM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Nashville TN 301 AM CDT MON JUL 4 2016 .DISCUSSION... The main concerns for this Independence Day forecast include the potential for thunderstorms, localized flash flooding, and severe wx. Early this morning, showers and thunderstorms were located along the TN/KY border. Some heavy downpours occurred earlier in Stewart and Montgomery Counties, with more than 2 inches of rainfall indicated. This band of showers and storms is expected to lift northward this morning, with mostly rain-free conditions for Mid TN from daybreak through mid morning. Scattered showers and storms will start developing again late morning over our northwest counties, then the coverage will increase area wide through the afternoon and evening. This will occur as a low pressure system moves from the Mid Ms Valley, eastward across the Ohio Valley. The bulk of rainfall and severe wx potential will be located just north of TN, but there will be enough dynamic support, along with deep moisture and instability, to bring a few strong to severe storms to the Mid State. Localized damaging wind gusts will be the main hazard. We are also concerned about heavy downpours, so we have coordinated a Flash Flood Watch with our neighboring offices. The watch will include our far northern tier of counties. We do not anticipate widespread flooding with average qpf values less than 1 inch, but our north counties will have the greatest coverage of thunderstorms with heavy downpours that could result in localized flash flooding. Even without any watches or warnings, thunderstorms across the area will likely impact some outdoor events, including fireworks shows, with possible heavy downpours and dangerous lightning. Outside thunderstorms, today will be warm and humid with highs in the upper 80s to lower 90s. For the rest of the week, warm and humid conditions will persist. There will not be any major fronts, but the upper pattern will bring a series of weak impulses, setting off episodes of scattered thunderstorms. We will carry a chance for mainly afternoon and evening thunderstorms every day through the week. It is typical with this type of pattern that each day could bring 1 or 2 localized severe storms with gusty winds. && .AVIATION... 06Z TAF DISCUSSION. Frontal boundary hung up from western Kentucky across far southern Illinois and far southern Missouri. Thirty five knot low level jet continues to feed into boundary over western Kentucky with cells moving eastward at about 30 knots with a southward sag to line of convection down into my northern tier of counties. Expect line to sag a little farther to the south but remain generally north of interstate 40 through about 09z then lift northward into Kentucky before daybreak. Do expect to see convection ramp up Monday afternoon and evening across all of Middle Tennessee. && .PRELIMINARY POINT TEMPS/POPS... Nashville 92 74 88 74 92 / 60 70 50 20 50 Clarksville 88 72 88 74 91 / 70 60 30 20 40 Crossville 87 69 81 69 85 / 40 70 60 30 50 Columbia 93 72 88 73 91 / 40 70 50 20 50 Lawrenceburg 93 72 87 73 90 / 40 70 60 20 50 Waverly 89 71 88 75 91 / 70 70 30 20 40 && .OHX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday morning FOR Clay-Macon- Montgomery-Pickett-Robertson-Stewart-Sumner. && DISCUSSION......13 AVIATION........01/Boyd
Hazardous weather outlook, Jul 3, 5:12 AM CDT, 22 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 512 AM CDT SUN JUL 3 2016 TNZ005>011-023>034-056>066-075-077>080-093>095-041015- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 512 AM CDT SUN JUL 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A CHANCE OF THUNDERSTORMS TODAY...A FEW OF WHICH MAY BE STRONG WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE LIKELIHOOD FOR THUNDERSTORMS WILL INCREASE MONDAY AND MONDAY NIGHT...AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. A FEW STORMS COULD BECOME SEVERE...ESPECIALLY MONDAY AFTERNOON AND EVENING...WITH DAMAGING WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...ESPECIALLY ON MONDAY AND MONDAY NIGHT. 19
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:04 PM CDT | Special Weather Statement | OHX | Stewart | 41 min |
| Jul 3, 7:10 PM CDT | Severe Thunderstorm Warning | OHX | Stewart | 32 min |
| Jul 3, 11:46 PM CDT | Areal Flood Advisory | OHX | Stewart | 119 min |
| Jul 4, 2:20 PM CDT | Special Weather Statement | OHX | Davidson | 25 min |
| Jul 4, 2:42 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Smith, Sumner, Trousdale, Wilson | 33 min |
| Jul 4, 3:08 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Macon, Smith, Wilson | 37 min |
| Jul 4, 3:11 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Macon, Smith, Sumner, Trousdale | 34 min |
| Jul 4, 3:18 PM CDT | Special Weather Statement | OHX | Davidson, Sumner | 42 min |
| Jul 4, 3:22 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Pickett | 23 min |
| Jul 4, 3:40 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Pickett | 35 min |
| Jul 4, 3:47 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Overton, Putnam | 28 min |
| Jul 4, 4:01 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Fentress, Overton, Pickett | 59 min |
| Jul 4, 4:25 PM CDT | Special Weather Statement | OHX | Montgomery | 50 min |
| Jul 4, 4:36 PM CDT | Special Weather Statement | OHX | Sumner | 24 min |
| Jul 4, 4:41 PM CDT | Special Weather Statement | OHX | Williamson | 34 min |
| Jul 4, 4:56 PM CDT | Special Weather Statement | OHX | Fentress | 34 min |
| Jul 4, 5:00 PM CDT | Special Weather Statement | OHX | Macon, Trousdale | 45 min |
| Jul 4, 5:11 PM CDT | Special Weather Statement | OHX | Rutherford | 34 min |
| Jul 4, 6:16 PM CDT | Special Weather Statement | OHX | Davidson | 44 min |
| Jul 4, 6:58 PM CDT | Special Weather Statement | OHX | Davidson | 32 min |
Nearby
Flash Flood Watches in Tennessee, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.